ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2006) 12 P125

Red ears and blue hands in thyroid clinic – anti-thyroid medication causing rare connective tissue diseases

Julia Platts & Jagannath Gopalappa


Glan Clwyd Hospital, Rhyl, United Kingdom.


We present two cases of rare connective tissue disease precipitated by antithyroid medication. The first case is a 37-year-old woman from the Philippines who presented with thyrotoxicosis. She was commenced on Carbimazole, which was subsequently switched to propylthiouracil, as she wanted to become pregnant without delay. Within 2 months she had developed Raynaud’s phenomenon and a facial rash. Autoantibody testing showed a positive ANA of speckled pattern, negative double stranded DNA, positive ENA, positive RNP, equivocal anti-Ro and a weakly positive lupus anti-coagulant. Biopsy of a lesion in her oral cavity suggested it was lupus. She was advised not to attempt pregnancy at present. Her propylthiouracil was stopped with rapid improvement in her symptoms. Repeat autoantibody testing is still positive but it will take at least 6–8 months of stopping the medication for them to become negative. The plan is to treat any recurrence with surgery. A dilemma exists as to whether subsequent pregnancy may precipitate a thyrotoxicosis relapse with limited treatment options.

The second case is a 34-year-old woman who presented with thyrotoxicosis. She refuses any definitive treatment and elects to have long-term carbimazole. She has subsequently developed pain and redness in her ears and tip of nose diagnosed as relapsing polychondritis. There has previously been one case report of a possible association of propylthiouracil and relapsing polychondritis but this has not been previously described with carbimazole.

Article tools

My recent searches

No recent searches.